Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 64, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 25, 2004, 5:30 PM EDT for Mercer County, West Virginia; Giles County, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2004, 5:30 PM EDT (21:30 UTC)
- Expired
- May 25, 2004, 6:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Giles County, VA, Mercer County, WV
The radar
The Roanoke radar (KFCX), 56 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 3:20 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1040 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
589
WUUS51 KRNK 252130
SVRRNK
VAC071-WVC055-252215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 PM EDT TUE MAY 25 2004
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN MERCER COUNTY IN SOUTHEAST WEST VIRGINIA
GILES COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 615 PM EDT
* AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR ELGOOD...OR ABOUT 6 MILES WEST OF
PETERSTOWN...AND MOVING SOUTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RICH CREEK BY 535 PM EDT
THESSALIA BY 545 PM EDT
BANE AND KIMBALLTON BY 550 PM EDT
PEMBROKE BY 555 PM EDT
EGGLESTON BY 600 PM EDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3750 8094 3738 8078 3739 8067 3733 8047
3727 8053 3724 8065 3719 8075 3735 8106
$$
CLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:00 PM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, May 25, 3:00 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 300 PM EDT TUE MAY 25 2004 .SHORT TERM... WX CONCERN THIS EVENING IS FOR SVR POTENTIAL. AS OF 18 UTC...DEEP CONVECTION WAS FIRING INADV OF UPPER VORT CENTERED NR CVG. THIS UPPER DISTURBANCE IS FCST TO MOVE EAST THIS EVENING WITH TSRA INTENSIFYING PER UNSTABLE AIRMASS OVR THE MID ATLANTIC RGN...SFC BASED LIS NR M8. MAIN CONCERN IS FOR STRONG WIND AND HAIL...BUT SOME THREAT ALSO EXISTS FOR SUPERCELL FORMATION PER INCREASE SHEAR FROM UPPER VORT AND PROXIMITY TO SYNOPTIC FRONT WHICH RUNS FROM NR HLG-DCA. FOR THE GRIDS WILL RAISE POPS ACROSS THE ENTIRE CWA FOR THIS EVENING...ESP THE NWRN PART OF THE FCST AREA WHERE CONFIDENCE FOR PRECIP IS MORE CERTAIN DUE TO THE LATEST RADAR TRENDS. AFTER THE PASSAGE OF THIS DEVELOPING MCS...WILL HAVE TO MONITOR TRENDS FOR NEXT MCS WHICH IS OVER SRN IL. THIS MCS MAY MOVE INTO THE FCST AREA LATER TONIGHT. A HEIGHTENED THREAT OF SHRA/TSRA AND ASSOCIATED SVR POTENTIAL WILL EXIST AGAIN WEDNESDAY AS SYNOPTIC FRONT DRIFTS PROGRESSIVELY CLOSER. SPC DAY 2 HAS ENTIRE FCST AREA HIGHLIGHTED WITH A SLGT RISK. && .LONG TERM... MODELS HAVE BEEN TRENDING WEDNESDAY NIGHT/S COLD FRONTAL PASSAGE TO BECOMING LESS AND LESS OF A PASSAGE TO MORE OF A STALLAGE...ESPECIALLY THE ETA MODEL. SOLUTIONS NOW CONVERGE ON PARKING THE FRONT OVER THE AREA WEDNESDAY NIGHT INTO THURSDAY. THIS SOLUTION IS MORE IN LINE WITH CLIMATOLOGICAL NORMS FOR COLD FRONTS THIS TIME OF YEAR. AS SUCH...PLAN TO INCREASE POPS ON THURSDAY...ESPECIALLY IN THE SOUTH AND GO WITH MORE CLOUD COVER AND LOWER HIGH TEMPERATURES. THE FRONT DOES NOT LOOK TO STAY STALLED LONG AS IT LIFT NORTH THURSDAY NIGHT AS A WARM FRONT. WITH GOOD LOW LEVEL MOISTURE IN PLACE AND WEAK ISENTROPIC LIFT DEVELOPING WILL PUT SMALL CHANCES FOR STATOFORM RAIN WITH EMBEDDED CONVECTION. WARM FRONT CONTINUES TO LIFT NORTH ON FRIDAY AS ANOTHER TROUGH/WEAK COLD FRONT APPROACHES FROM THE WEST. WILL CONTINUE WITH SMALL CHANCE POPS IN ADVANCE OF THIS FEATURE. FRIDAY NIGHT INTO SATURDAY UPPER RIDGING MAY BE STRONG ENOUGH TO PRECLUDE PRECIP. BY LATE SATURDAY NIGHT...ISOLATED CONVECTION MAY FIRE OVER THE HIGHER TERRAIN IN THE WEST AS THE LOW LEVEL FLOW STARTS TO BECOME MORE SOUTHWEST. RIDGE STAYS IN PLACE ON SUNDAY..BUT SOUTHWEST FLOW INCREASES AND GFS IS HINTING AT A SHORTWAVE TROUGH TRYING TO CUT INTO THE RIDGE AROUND OUR LATITUDE. WILL KEEP SMALL POPS SUNDAY WITH BEST CHANCES WEST. RIDGE HOLDS FAST SUNDAY NIGHT...BUT GFS AGAIN HINTS AT A SHORTWAVE TROUGH HEADING INTO THE RIDGE NEAR OUR REGION. WILL KEEP SMALL POPS IN THE WEST SUNDAY NIGHT. PRECIPITATION CHANCES PROGRESSIVELY INCREASE FROM MONDAY ONWARD. GFS/ECMWF ARE REMARKABLY SIMILAR THROUGH DAY SEVEN WITH THE STRENGTHENING OF A CENTRAL U.S. LONGWAVE TROUGH. THIS FEATURE/S ASSOCIATED COLD FRONT CURRENTLY IS PROGGED TO COME THROUGH THE AREA ON TUESDAY...BUT CHANCES ARE IT WILL PROBABLY BE SLOWER THAN THAT GIVEN TYPICAL MODEL BIAS FOR FASTER SYSTEMS. INCREASING LOW LEVEL MOISTURE AND INCREASING LOW LEVEL JET DYNAMICS IN ADVANCE OF THIS FRONT WILL PROBABLY WARRANT LIKELY POPS EVENTUALLY. FOR NOW WILL CONTINUE WITH AS HIGH AS 40 POPS IN THE WEST AS MENTIONED BEFORE TIMING OF THIS FEATURE WILL PROBABLY SLOW WITH TIME. && .EQUIP STATUS... RADAR IS UP AND RUNNING. MAKE SURE YOU ARE RECEIVING OUR IMAGES PROBLEM THIS MORNING WAS TRACED TO A BAD UPS. UNTIL THIS IS FIXED...WE WILL REMAIN ON GENERATOR POWER. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && 11/15
Hazardous weather outlook, May 25, 4:58 AM EDT, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 458 AM EDT TUE MAY 25 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-260853- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 458 AM EDT TUE MAY 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TODAY AND TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH SOME STORMS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND THURSDAY. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH SOME STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, May 25, 12:04 PM EDT, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA NOON EDT TUE MAY 25 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-252100- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- NOON EDT TUE MAY 25 2004 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS TENNESSEE AND KENTUCKY THIS AFTERNOON AS AN UPPER DISTURBANCE MOVES EAST ACROSS THE OHIO VALLEY. THESE STORMS WILL SPREAD EAST INTO THE CENTRAL APPALACHIANS LATE IN THE DAY AND TONIGHT. SOME OF THESE STORMS WILL LIKELY PRODUCE LARGE HAIL AND DAMAGING WINDS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. 11
Special weather statement, May 25, 12:12 PM EDT, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1212 PM EDT TUE MAY 25 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-252100- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 1212 PM EDT TUE MAY 25 2004 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS TENNESSEE AND KENTUCKY THIS AFTERNOON AS AN UPPER DISTURBANCE MOVES EAST ACROSS THE OHIO VALLEY. THESE STORMS WILL SPREAD EAST INTO THE CENTRAL APPALACHIANS LATE IN THE DAY AND TONIGHT. SOME OF THESE STORMS WILL LIKELY PRODUCE LARGE HAIL AND DAMAGING WINDS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. 11
Special weather statement, May 25, 4:20 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 420 PM EDT TUE MAY 25 2004 VAZ011-018>020-WVZ042>045-252119- ALLEGHANY VA-BATH-CRAIG-GILES-GREENBRIER-MERCER-MONROE-SUMMERS- 420 PM EDT TUE MAY 25 2004 ...SEVERE THUNDERSTORM WATCH UNTIL 9:00 PM... THUNDERSTORMS DEVELOPING OVER CENTRAL WEST VIRGINIA WILL MOVE INTO PARTS OF SOUTHEAST WEST VIRGINIA AROUND 5:00 PM...AND INTO THE HIGHLANDS OF VIRGINIA BY 6:00 PM. TOWNS AND CITIES IN THE PATH OF THESE STORMS INCLUDE...LEWISBURG...HINTON...UNION...WARM SPRINGS... AND COVINGTON. THESE THUNDERSTORMS WILL CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING...IN ADDITION TO GUSTY WINDS AND SMALL HAIL. SOME OF THE STRONGER STORMS MAY PRODUCE ISOLATED BURSTS OF DAMAGING WIND AND PENNY SIZE HAIL. FOR YOUR SAFETY...STAY INSIDE AND AWAY FROM WINDOWS UNTIL THE STORMS HAVE PASSED. PLEASE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR UPDATES...OR IF WARNINGS ARE ISSUED. 11
Local storm report, May 25, 5:16 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 PM EDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL CAMP CREEK 37.48N 81.10W
05/25/2004 1.00 INCH MERCER WV PARK/FOREST SRVC
HAIL DAMAGE TO RECREATIONAL VEHICLES
&&
DOCLocal storm report, May 25, 5:21 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
521 PM EDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL SPANISHBURG 37.45N 81.12W
05/25/2004 1.25 INCH MERCER WV PUBLIC
&&
DOCThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 4:41 PM EDT | Severe Thunderstorm Warning | RNK | Mercer | 49 min |
| May 25, 6:58 PM EDT | Severe Thunderstorm Warning | RNK | Mercer | 47 min |
| May 25, 12:11 AM EDT | Flash Flood Warning | RNK | Tazewell | 3 hr |
| May 25, 2:16 AM EDT | Severe Thunderstorm Warning | RNK | Carroll | 44 min |
| May 25, 2:39 AM EDT | Severe Thunderstorm Warning | RNK | Floyd | 51 min |
| May 25, 3:01 AM EDT | Flash Flood Warning | RNK | Tazewell | 4 hr |
| May 25, 6:01 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Pulaski, City of Radford | 44 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2004Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.